Michigan, 2022

High Wind in Michigan, February 1, 2022

February 1, 2022 · NWS MQT · 1 event in 1 county or zone

A Central Plains storm system lifting into the Great Lakes produced strong and gusty west winds at the Houghton County Airport on the 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A Central Plains storm system lifting into the Great Lakes produced strong and gusty west winds at the Houghton County Airport on the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 1, 5:39 PM EST, 21 minutes earlier.

Area forecast discussion, Feb 1, 5:39 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
539 PM EST Tue Feb 1 2022

.SHORT TERM...(This afternoon and early evening)
Issued at 158 PM EST TUE FEB 1 2022

The surface cold front is passing through the western U.P. this
afternoon as a colder air mass off the surface is pushing eastward
into central U.P. area. Current observations are showing rapidly
decreasing temperatures as a result near Ontonogan and Gogebic
counties with temperatures slowly beginning to fall in Houghton,
Baraga and Iron counties. Updates have been made throughout the day
to track this southwest to northeast oriented front crossing the
region. In areas east of the surface front so far, the warm daytime
temperatures will peak very shortly or within the next hour. As
winds veer westerly behind the front gusty winds are being observed
across the Keweenaw Peninsula and the current Wind Advisory will
continue as planned into this evening. Some very light snow showers
that have been traversing west to east across northern WI could yet
make it into the far western U.P. by sunset so the earlier
introduced slight chances of precipitation for this low certainty,
but possible scenario continue. Limited visibility on area roads would
be the most likely impact from any snow showers in Gogebic County.

.LONG TERM...(Tonight through Tuesday)
Issued at 427 PM EST TUE FEB 1 2022

As a cold front continues to make its way through Upper Michigan
late this evening, temperatures will continue to drop, and
northwest winds will gust to 35 to 40 mph, especially over Copper
Country where gusts in excess of 50 mph will not be uncommon. As a
result, will continue with wind advisory headlines through Wed
03Z across the Keweenaw. Nonetheless, blowing snow will result in
hazardous conditions well into tonight across the Keweenaw, so a
SPS will likely be issued behind the wind advisory to highlight
threat. Meanwhile, after the upper 30s/low 40s today, the Arctic
airmass will feel abrupt as temperatures drop into the teens and
single digits from west to east through the evening and into
tonight. A broad area of -30 to -25C 850 mb temperatures will sink
into the central U.S. through the end of the week as high
pressure moves through the CONUS.

With the frigid 850 mb temps, the LES machine will start up again
across the northwest wind snow belts tonight, persisting into
Thursday.  Snow accumulations in the 2 to 4 inch range will be
possible over the Keweenaw through tomorrow with just light
additional amounts after that.  At that point, lake effect snow will
shift to the north wind snowbelts as winds veer from the northwest
to north.  Confidence is low, however, in winds becoming
northeasterly long enough to push LES into Marquette County on
Thursday evening.

Further out, the first of two Clipper systems will enter the UP on
Friday, bringing a light dusting to the area.  But, a more potent
clipper on Saturday has better potential for accumulating snowfall.
As far as temperatures, the below normal trend will persist through
Friday before a warmup over the weekend.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 538 PM EST TUE FEB 1 2022

Very strong winds gusting to 45 kts are likely at CMX this evening
behind a cold front. Lake effect snow bands will persist into
Wednesday at CMX with MVFR conditions at times and IFR conditions at
other times with the heavier bands. IWD will have MVFR conditions
off and on with lake effect clouds and VFR conditions at other
times. SAW will stay mostly VFR through the period with a high MVFR
cloud deck for a period overnight.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 427 PM EST TUE FEB 1 2022

WSW gales of 40 to 45 kts with storm force gusts up to 50 kts will
persist through this evening as a strong cold front passes over the
lake. Westerly winds will become northwesterly by tonight while
gradually diminishing.  Winds will weaken below gales by daybreak
Wednesday.  Meanwhile, heavy freezing spray will overspread the
entire lake after starting over the western half, lingering into
Thursday morning.  NW winds will shift to the SW on Thursday night
then back to the NW on Friday night, but they will remain below
gales and in the 15 to 25 kt range from Wednesday through Saturday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 10 PM EST this evening for MIZ001-003.

Lake Superior...
  Heavy Freezing Spray Warning until 7 AM EST Thursday for
     LSZ245>251-265>267.

  Gale Warning until 4 AM EST Wednesday for LSZ245>251-265>267.

  Heavy Freezing Spray Warning until 7 AM EST /6 AM CST/ Wednesday
     for LSZ162-240>244-263-264.

  Gale Warning until 1 AM EST /midnight CST/ Wednesday for LSZ162-
     240>244-263-264.

Lake Michigan...
None.
&&

SHORT TERM...NLY
LONG TERM...TDUD
AVIATION...07
MARINE...TDUD
Hazardous weather outlook, Feb 1, 3:35 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
335 PM EST Tue Feb 1 2022

MIZ001>003-022045-
Keweenaw-Ontonagon-Northern Houghton-
335 PM EST Tue Feb 1 2022

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Rest of Today and Tonight

Strong westerly winds will continue through late this evening
across the Keweenaw Peninsula, with gusts up to 50 mph. These
strong winds will result in areas of blowing snow and could blow
around unsecured objects and lead to isolated power outages. See
the latest Wind Advisory for more details.

Lake effect snow showers are likely tonight with a couple inches
of accumulation expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Lake effect snow showers are likely to continue through Wednesday
night with additional light accumulations expected.

Wind chills as low as 15 below are possible Wednesday night into
Thursday morning. Another cold night is expected Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports or any reports
of wind damage to the National Weather Service via phone, on our
website, or through Facebook or Twitter using #906wx.

MIZ004>007-084-022045-
Baraga-Marquette-Alger-Luce-Southern Houghton-
335 PM EST Tue Feb 1 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan and eastern Upper Michigan.

.DAY ONE...Rest of Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Lake effect snow showers in the northwest wind belts could build
on Wednesday with light accumulations lasting into the overnight
hours.

Wind chills down to 15 below are possible Wednesday night into
Thursday morning, especially over the western half of Upper
Michigan. Another cold night is expected Thursday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ009>014-085-022045-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Northern Schoolcraft-
335 PM EST Tue Feb 1 2022 /235 PM CST Tue Feb 1 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Rest of Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills of 15 to 25 below are possible Wednesday night into
Thursday morning, especially over the western half of Upper
Michigan. Another cold night is expected Thursday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-022045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
335 PM EST Tue Feb 1 2022 /235 PM CST Tue Feb 1 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Today and Tonight

West gales to 45 knots with a few storm force gusts to 55 knots
are possible into early evening over all of Lake Superior. These
strong winds will be accompanied by widespread heavy freezing
spray. See the latest Open Lake Forecast and Marine Weather
Message for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy freezing spray is likely to continue over north central and
eastern Lake Superior through at least Thursday morning. See the
latest Open Lake Forecast and Marine Weather Message for more
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-022045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
335 PM EST Tue Feb 1 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

WFO MQT

In the hours before

Local storm report, Feb 1, 1:47 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
147 PM EST TUE FEB 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     NON-TSTM WND GST FREDA                   47.14N 88.82W
02/01/2022  M52 MPH          HOUGHTON           MI   PUBLIC

&&
Local storm report, Feb 1, 2:22 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
222 PM EST TUE FEB 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND GST HOUGHTON CO AIRPORT     47.17N 88.48W
02/01/2022  M54 MPH          HOUGHTON           MI   ASOS

            ASOS STATION KCMX HOUGHTON CO. AIRPORT.

&&

NL
Local storm report, Feb 1, 4:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
433 PM EST TUE FEB 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     NON-TSTM WND GST FREDA                   47.14N 88.82W
02/01/2022  M55 MPH          HOUGHTON           MI   PUBLIC

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM FREDA FOR TIME AND MAGNITUDE.

&&

JAW
Local storm report, Feb 1, 4:36 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
436 PM EST TUE FEB 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     NON-TSTM WND GST 2 NW ROCK HARBOR LIGHTH 48.11N 88.61W
02/01/2022  M42 MPH          KEWEENAW           MI   MESONET

            MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.

&&
Local storm report, Feb 1, 4:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
438 PM EST TUE FEB 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     NON-TSTM WND GST PASSAGE ISLAND LIGHTHOU 48.22N 88.37W
02/01/2022  M57 MPH          LSZ264             MI   C-MAN STATION

            CMAN STATION PEAK WIND GUST PILM4 PASSAGE
            ISLAND LIGHTHOUSE.

&&

JAW
Local storm report, Feb 1, 4:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
454 PM EST TUE FEB 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     NON-TSTM WND GST NWS MARQUETTE           46.53N 87.55W
02/01/2022  M48 MPH          MARQUETTE          MI   OFFICIAL NWS OBS

            PEAK WIND GUST FROM SOUTH.

&&

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
February 1, 6:00 PM EST to 7:30 PM EST
Where
Northern Houghton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Airport ASOS recorded strong west wind gusts through the period with a peak gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006388.